Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
August 1968

Propoxyphene Hydrochloride (Darvon) Poisoning in a Three-Year-Old Child

Author Affiliations

New York
From the Department of Pediatrics, Albert Einstein College of Medicine-Bronx Municipal Hospital Center, New York. Doctor Billig is now with the Department of Psychiatry.

Am J Dis Child. 1968;116(2):187-189. doi:10.1001/archpedi.1968.02100020189012

PROPOXYPHENE hydrochloride (Darvon) is a commonly used analgesic preparation whose toxic effects have been somewhat overlooked, particularly in children. This report is intended to alert physicians, and pediatricians in particular, to the syndrome of propoxyphene intoxication with consideration of its clinical presentation and treatment. Of further interest is that the ingested dose reported here is the smallest known to have caused toxicity.

Report of a Case  A 3¼-year-old Negro girl was brought to the emergency room in apparent cardiac and respiratory arrest. She had been entirely healthy until one hour prior to admission, at which time a "gurgling, choking" noise had been heard coming from her room and she had been found "limp" in bed, cyanotic, with food and mucus coming from her nose and mouth. She had shallow respirations, and could not be aroused. Within five minutes she had a generalized seizure, which abated after several minutes.She was

First Page Preview View Large
First page PDF preview
First page PDF preview